Imagine being 18 years old. You experience sudden, sharp pain in your abdomen for two weeks. It feels like glass shards. You start seeing blood in your urine and are struggling with frequency, urgency and pain. This has never happened before. You’ve never been sexually active. You go to the emergency room and are diagnosed with a severe urinary tract infection and given antibiotics. They don’t work. You’re now going to the bathroom 60 times a day and struggling with agonizing pain.
You then seek second, third and fourth opinions from several physicians. You’re told to manage your symptoms with antibiotics. Another doctor tells you that you’ve got kidney stones and just need to use pyridium for pain relief. Yes, that means you’re expected to pee orange for the forceable future. Another doctor tells you that you’ve got a fungal infection in your vagina and to use anti fungal creams. None of the treatments work. You’re eventually told that you have interstitial cystitis and are encouraged to do IC treatments. Sound familiar? Well, the ending might surprise you.
This is the true story of a young woman who was, indeed, diagnosed with IC and endured a years worth of agonizing pain. But, then, something amazing happened. Her symptoms went away after she stopped using birth control pills. Interestingly, her symptoms had began two weeks AFTER she had started taking the same pills a year earlier. Is there a connection? Yes.
Anna Thompson and colleagues at the University of Central Florida (Orlando, CA) presented this case study to demonstrate that, for some IC patients, oral contraceptives (OCPs) may increase their risk of developing IC.(1) Two earlier studies support this conclusion. In 2011, Warren reported an association between the use of contraceptive hormones, finding a higher prevalence of IC patients who have used hormone therapy (contraception, etc.). That study found that women with IC have a higher duration of hormone use when compared with controls. A second study in 2008 also found a signification association between IC and current (& past) OCP use.
Spend time in any IC support group and you’ll hear countless women who report that their symptoms flare with their menstrual cycle. There is a clear, undeniable association. The question is why? Research studies suggest that estrogen and progesterone, the hormones which fluctuate during menstruation, play some sort of role in the health of the bladder wall. To my surprise, the authors focus on the role of estrogens in the development of autoimmune disease: “It is also known that female hormones such as estrogens play a role in the development of autoimmune disorders through the upregulation of Th2 cells, which have been linked to a variety of autoimmune conditions as well as the lowering of testosterone levels.” It does make me wonder, though, if and how mucosal membranes and the bladder GAG layer change with short and long-term oral contraceptive use.
Clearly, additional research is warranted. To the young women who are told that their pain is all in their head, let this story inspire you to ask questions. Yes, Virginia, birth control pills could be the root of your problem.
Thompson A et al. Interstitial cystitis or painful bladder syndrome in a premenopausal female precipitated by oral combined contraceptives. Cureus. 2020 May 29;12(5):e8348